Alert archive / Indiana / Tornado Warnings in 2004
Tornado Warning 7, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Apr 20, 2004, 7:13 PM CDT for Lake County, Newton County, Indiana; Kankakee County, Illinois. It was in force for 32 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2004, 7:13 PM CDT (00:13 UTC)
- Expired
- Apr 20, 2004, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Kankakee County, IL, Lake County, IN, Newton County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 7:38 PM CDT | TORNADO | 4 E Kankakee, IL | AT INTERSECTION OF 4000E AND EXLINE ROAD. DAMAGE TO HOUSE AND FACTORY WITH DOWNED POWER LINES. |
| Apr 20, 7:38 PM CDT | TORNADO | 4 E Kankakee, IL | SOUTHWEST SIDE OF KANKAKEE. 1/4 MILE NORTHWEST OF EXIT 308 OF I-57. DAMAGE TO HOUSE AND FACTORY WITH DOWNED POWER LINES. DAMAGE TO MULTIPLE HOMES WITH ONE FARM HOUSE AND SIGNLE FAMILY HOME DESTROYED. |
| Apr 20, 7:39 PM CDT | TORNADO | Kankakee, IL | REPORTED AT ROUTE 115 AND 2000 SOUTH. |
| Apr 20, 7:40 PM CDT | HAIL 1.75 | Bradley, IL | STRONG ROTATION NOTED IN CLOUDS. |
| Apr 20, 7:40 PM CDT | HAIL 1.75 | Bradley, IL | STRONG ROTATION NOTED IN CLOUDS. |
| Apr 20, 7:40 PM CDT | TORNADO | Kankakee, IL | EXTENSIVE DAMAGE TO BUSINESS IN CONCRETE/STEEL BUILDING. HALF OF HOUSE OFF FOUNDATION NEAR INTERSECTION OF 1000W AND 2800S. ROOF OFF BARN IN HOPKINS PARK AREA. |
| Apr 20, 7:43 PM CDT | TORNADO | Kankakee, IL | TORNADO REPORTED NEAR AIRPORT CROSSING INTERSTATE 57 MOVING EAST. |
| Apr 20, 7:43 PM CDT | TORNADO | Kankakee, IL | TORNADO REPORTED NEAR AIRPORT CROSSING INTERSTATE 57 MOVING EAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 5:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KLOT 210013
TORLOT
ILC091-INC089-111-210045-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
711 PM CDT TUE APR 20 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* TORNADO WARNING FOR...
KANKAKEE COUNTY IN NORTHEAST ILLINOIS
SOUTHERN LAKE COUNTY IN NORTHWEST INDIANA
NORTHERN NEWTON COUNTY IN NORTHWEST INDIANA
* UNTIL 745 PM CDT
* AT 700 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO ALONG
THE FORD...IROQUOIS COUNTY LINE ON HIGHWAY 116 AND RADAR
INDICATED STRONG ROTATION ALONG A LINE EXTENDING FROM 2 MILES
SOUTH OF IRWIN TO 3 MILES SOUTHWEST OF HOPKINS PARK...OR ALONG A
LINE EXTENDING FROM 9 MILES SOUTHWEST OF KANKAKEE TO 8 MILES SOUTH
OF MOMENCE...MOVING NORTHEAST AT 30 MPH.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES.
LAT...LON 4102 8805 4103 8756 4111 8736 4131 8724
4130 8780
$$
PIETRYCHAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:50 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 250 PM CDT TUE APR 20 2004 .DISCUSSION... ISENTROPICALLY INDUCED LIFT YIELDING RA WITH EMBEDDED LOW- TOPPED, MOIST CONVECTION WILL BE ONGOING AT ZONE ISSUANCE TIME. SFC WARM FRONT WILL PROPAGATE RAPIDLY NORTHWARD THIS EVENING. THEREFORE, TEMPS ARE EXPECTED TO WARM OVERNIGHT WITH OCCASIONAL TSRA/SHRA WITHIN THE WARM SECTOR. FOR TOMORROW...MILD HIGH TEMPS SHOULD OCCUR BY 18Z WITH TEMPS FALLING IN THE AFTERNOON BEHIND COLD FROPA. KEPT LOW CHANCE POPS ACROSS THE CWA WITH AFTERNOON TSRA OVER THE IN ZONES. AGREE WITH HPC CONCERNING THE GFS BEING TOO FAR NORTH WITH QPF FOR THR AND THR NIGHT...HAVE GONE WITH A DRY FCST FOR THESE PERIODS. I HAVE INTRODUCED POPS BEGINNING FRI NIGHT INTO SATURDAY AS A STRONG S/WV TROUGH MOVES ACROSS THE PLAINS AND OVER THE REGION. AS OF NOW THE CWA WOULD LIE TO THE NORTH OF THE SFC LOW KEEPING THE REGION COOL FOR THE WEEKEND. ALL IN ALL, FEW CHANGES WERE NEEDED TO THE INHERITED FCST AND IN GOOD ISC AND NWP AGREEMENT. 05 && .AVIATION DISCUSSION REGARDING 18Z TAFS: BAND OF SHOWERS RAPIDLY MOVING INTO TAF SITES AT 18Z. LTG FOR TIME HAS ALL DROPPED OUT. DECIDED NOT TO CARRY ANY TS FOR AFTERNOON. COULD BE A FEW REFIRE BUT FEW AND FAR BETWEEN AND JUST A FLASH OR TWO. NO BIG DEAL. CONDS BECOMING MVFR CIGS/VIS AS SHRA MOVE INTO DURING AFTERNOON AND AHEAD OF WRMFRONT. FROPA 02-04Z. BEST CHANCE TS AGAIN AROUND 06-08Z AS BEST DYNAMICS COME INTO PLAY AND WE WILL BE IN UNSTABLE WARM SECTOR. CLOUDS TO SCATTER OUT DURING TOMORROW MORNING. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, Apr 20, 7:10 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 710 PM CDT TUE APR 20 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-211100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE- COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON- 710 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR ALL COUNTIES... EXCEPT OGLE...WINNEBAGO...BOONE...MCHENRY AND LAKE COUNTY IN ILLINOIS. SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST INDIANA WEDNESDAY AFTERNOON. THIS AREA IS GENERALLY EAST OF A GARY TO CHAMPAIGN LINE AND ASSOCIATED WITH THE CONTINUED EAST MOVING COLD FRONT. THERE IS ANOTHER CHANCE OF THUNDERSTORMS IN NORTHWEST INDIANA SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 11 PM. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO- 710 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE FAR SOUTHERN PORTION OF LAKE MICHIGAN. SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED WATERSPOUTS. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Local storm report, Apr 20, 7:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
708 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO LA SALLE 41.34N 89.09W
04/20/2004 LA SALLE IL AMATEUR RADIO
DAMAGE REPORT 1 BUILDING COLLAPSED. MAJOR DAMAGE WITH
PEOPLE TRAPPED
0648 PM TORNADO 3 NE OTTAWA 41.38N 88.80W
04/20/2004 LA SALLE IL TRAINED SPOTTER
SOUTH OF SERENA ON ILLINOIS ROUTE 52
0612 PM TORNADO LA SALLE 41.34N 89.09W
04/20/2004 LA SALLE IL LAW ENFORCEMENT
INTERSTATE 80 MILE MARKER 75
0603 PM HAIL PERU 41.34N 89.13W
04/20/2004 0.25 INCH LA SALLE IL NWS EMPLOYEE
0603 PM TORNADO OGLESBY 41.29N 89.06W
04/20/2004 LA SALLE IL FIRE DEPT/RESCUE
0601 PM TORNADO OGLESBY 41.29N 89.06W
04/20/2004 LA SALLE IL AMATEUR RADIO
0558 PM TORNADO 3 NE LA SALLE 41.37N 89.05W
04/20/2004 LA SALLE IL LAW ENFORCEMENT
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:44 PM CDT | Tornado Warning | LOT | Lake, Newton | 46 min |
| Apr 20, 8:27 PM CDT | Tornado Warning | LOT | Lake | 48 min |
| Apr 20, 8:51 PM CDT | Severe Thunderstorm Warning | LOT | Porter | 39 min |
| Apr 20, 7:01 PM CDT | Tornado Warning | LOT | Grundy, Will | 29 min |
| Apr 20, 7:15 PM CDT | Tornado Warning | LOT | Iroquois | 30 min |
| Apr 20, 7:17 PM CDT | Tornado Warning | LOT | Livingston | 43 min |
| Apr 20, 7:17 PM CDT | Tornado Warning | LOT | DuPage, Kane, Kendall | 28 min |
| Apr 20, 7:21 PM CDT | Tornado Warning | LOT | LaSalle | 24 min |
| Apr 20, 7:31 PM CDT | Tornado Warning | LOT | Will | 29 min |
| Apr 20, 7:34 PM CDT | Tornado Warning | LOT | Grundy | 41 min |
| Apr 20, 7:44 PM CDT | Tornado Warning | LOT | Kendall | 31 min |
| Apr 20, 7:47 PM CDT | Tornado Warning | LOT | Kendall | 28 min |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 8:02 PM CDT | Tornado Warning | LOT | Cook, Will | 28 min |
| Apr 20, 8:03 PM CDT | Flash Flood Warning | LOT | Cook, Will | 3 hr |
| Apr 20, 8:12 PM CDT | Tornado Warning | LOT | DuPage, Kane, Kendall | 33 min |
| Apr 20, 9:11 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 49 min |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min | |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min | |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min |
Nearby
Tornado Warnings in Indiana, 2004Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.